Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Friend in trouble

11/16/2005

Question:

my friend is precsribed to take 30 mg. of adderall a day orally which she does but then she also snorts 30 mg. of it once or twice more throughout the rest of the day. she says she feels tired if she doesnt do it and she likes the feeling it gives her. what will happen to her body/brain if she continues to do this on a regular basis? what are the long term as well as short term effects this will have on her? if you could let me know that would be wonderful because i am really worried about her. thanks so much for your help!

Answer:

Psychostimulants such as Adderall are commonly prescribed and efficacious medication for the treatment of Attention Deficit Disorder (ADHD).  This medication is a psychostimulant, a controlled substance with a very high potential for abuse because of the way it increases energy and productivity.   Generally, this is a risky prescription for an individual with a history of addiction.  There is even a more profound rush of energy and heightened feeling of euphoria when it is crushed and snorted, similar to the effects of cocaine.  Tolerance and intense psychological dependency develop.  With continued use and increasing tolerance, individuals often experience a rebounding feeling of fatigue and depression and sometimes go on to develop feelings of paranoia.

 

I would recommend that you encourage your friend to discuss her pattern of use and response to Adderall with her physician and seek a chemical dependency evaluation and treatment program.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Deborah L Hoy, CNS Deborah L Hoy, CNS
Clinical Instructor at the College of Nursing
College of Nursing
The Ohio State University